Article

Safety of green tea extracts : a systematic review by the US Pharmacopeia.

US Pharmacopeia, Rockville, Maryland 20852-1790, USA.
Drug Safety (Impact Factor: 2.82). 02/2008; 31(6):469-84.
Source: PubMed

ABSTRACT

Green tea [Camellia sinensis (L.) Kuntze] is the fourth most commonly used dietary supplement in the US. Recently, regulatory agencies in France and Spain suspended market authorization of a weight-loss product containing green tea extract because of hepatotoxicity concerns. This was followed by publication of adverse event case reports involving green tea products. In response, the US Pharmacopeia (USP) Dietary Supplement Information Expert Committee (DSI EC) systematically reviewed the safety information for green tea products in order to re-evaluate the current safety class to which these products are assigned. DSI EC searched PubMed (January 1966-June 2007) and EMBASE (January 1988-June 2007) for clinical case reports and animal pharmacological or toxicological information. Reports were also obtained from a diverse range of other sources, including published reviews, the US FDA MedWatch programme, USP's MEDMARX adverse event reporting system, the Australian Therapeutic Goods Administration, the UK Medicines and Healthcare products Regulatory Agency, and Health Canada's Canadian Adverse Drug Reaction Monitoring Program. Case reports pertaining to liver damage were evaluated according to the Naranjo causality algorithm scale. In addition, the Committee analysed information concerning historical use, regulatory status, and current extent of use of green tea products. A total of 216 case reports on green tea products were analysed, including 34 reports concerning liver damage. Twenty-seven reports pertaining to liver damage were categorized as possible causality and seven as probable causality. Clinical pharmacokinetic and animal toxicological information indicated that consumption of green tea concentrated extracts on an empty stomach is more likely to lead to adverse effects than consumption in the fed state. Based on this safety review, the DSI EC determined that when dietary supplement products containing green tea extracts are used and formulated appropriately the Committee is unaware of significant safety issues that would prohibit monograph development, provided a caution statement is included in the labelling section. Following this decision, USP's DSI ECs may develop monographs for green tea extracts, and USP may offer its verification programmes related to that dietary ingredient.

Download full-text

Full-text

Available from: Robin J Marles
    • "However, whether or not the hepatotoxicity was due specifically to the GTE was unclear in most cases due to differences in methods of GTE extraction, concomitant medication use, or the presence of additional herbal compounds in the product. The USP concluded that significant safety issues are minimal if GTEs are formulated correctly and used as directed, and suggested, but did not require, a warning to be placed on any green tea extract marketed as a dietary supplement (Sarma et al., 2008). "
    [Show abstract] [Hide abstract]
    ABSTRACT: Green tea is thought to provide health benefits, though adverse reactions to green tea extract (GTE) have been reported. We conducted a randomized, double-blind, placebo-controlled study of GTE on breast cancer biomarkers, including mammographic density, in which 1075 postmenopausal women were randomly assigned to consume GTE containing 843 mg (-)-epigallocatechin-3-gallate (EGCG) or placebo daily for one year. There were no significant differences in % of women with adverse events (AEs, 75.6% and 72.8% of the GTE group and placebo group, respectively) or serious AEs (2.2 % and 1.5% of GTE and placebo groups, respectively). Women on GTE reported significantly higher incidence of nausea (P < 0.001) and dermatologic AEs (P = 0.05) and significantly lower diarrhea incidence (P = 0.02). More women in the GTE group experienced an alanine aminotransferase (ALT) elevation compared with placebo group (n=36, (6.7%) vs. n=4, (0.7%); P < 0.001). There were no statistically significant differences between groups in frequencies of other AEs. Overall, AEs were mainly mild and transient, indicating that daily consumption of GTE containing 843 mg EGCG is generally well tolerated by a group of predominantly Caucasian postmenopausal women. However, 6.7% of GTE consumers experienced ALT elevations, with 1.3% experiencing ALT-related serious AEs. Copyright © 2015. Published by Elsevier Ltd.
    No preview · Article · Jun 2015 · Food and chemical toxicology: an international journal published for the British Industrial Biological Research Association
  • Source
    • "The content of these compounds depends strongly on the details of the manufacturing process. However, in the great majority of case reports analyzed by Sarma et al. (2008) the patients took polyherbal formulations and/or additional medications like our patient, so a direct causality to green tea and its major compounds could not be established in most cases. The authors from the US Pharmacopeia did not see any significant safety issues with dietary supplements containing green tea extracts, provided that they are pharmaceutically formulated and used appropriately (Sarma et al., 2008). "
    [Show abstract] [Hide abstract]
    ABSTRACT: Unlabelled: ETNOPHARMACOLOGICAL RELEVANCE: The popularity of concentrated green tea extracts as dietary supplements for a wide range of applications is increasing due to their health-promoting effects attributed to the high amounts of catechins they contain. The most important of the green tea catechins is (-)-epigallocatechin-3-O-gallate (EGCG). While their beneficiary effects have been studied extensively, a small number of adverse events have been reported in the medical literature. Here we present a typical reversible course of severe hepatitis after green tea consumption. Materials and methods: The case study describes in a 63-year old woman during treatment with green tea-capsules upon recommendation of a cancer support group. Results: The histological finding was consistent with drug induced hepatitis, and other possible causes of hepatitis were excluded. According to the CIOMS/RUCAM score the causality was assessed as "probable". After discontinuation of medication, followed by extracorporal albumin dialysis, rapid and sustained recovery occurred. Pharmaceutically analysis (HPLC) of the green tea capsules did not give evidence for contaminants but revealed the two typical compounds of green tea, namely (-)-epigallocatechin-3-O-gallate (EGCG, 93.2%) and epicatechin (EC, 6.8%) at a very high dose level. Conclusion: The present case highlights the fact that such concentrated herbal extracts from green tea may not be free of adverse effects under certain circumstances. There is still a lack of a uniform European Union-wide surveillance system for adverse drug reactions of herbal products. Therefore this case underlines the importance of public awareness in the potential risks in use of herbal products.
    Full-text · Article · May 2014 · Journal of Ethnopharmacology
  • Source
    • "Leaves of Camelia sinensis, or the tea plant are most commonly consumed in eastern Asia and Europe. Many compounds have been isolated from tea leaves including caffeine, (-)-epigallocatechin-3-gallate (EGCG) (Fig. 4), and (-)-epi-catechin-3-gallate [9]. EGCG was demonstrated to prevent adipogenesis and to cause adipocytes apoptosis, though the details of its mechanism of action are not known yet [41, 42]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Recently people often suffer from unhealthy energy metabolism balance as they tend to take more energy than required. Normally, excess energy taken in is converted into triglyceride and stored in adipocyte as lipid droplets. Recent studies have suggested that irregular accumulation of triglyceride in adipocyte might be a cause of many metabolic diseases. Thus, the awareness of the detrimental effects on health of excessive lipid droplets accumulation (LDA) has urged the development or finding of drugs to counter this effect, including those from botanical origins. This review summarized recent progress in this field from the viewpoint of crude drug studies with references to their anti-LDA activity. Possible mechanisms involved in their anti-LDA effect and isolations of the relevant bioactive compounds were also discussed.
    Preview · Article · Feb 2014 · Journal of Natural Medicines
Show more